Graphs and Combinatorics

, Volume 33, Issue 5, pp 1283–1295 | Cite as

Laplacian Distribution and Domination

  • Domingos M. Cardoso
  • David P. Jacobs
  • Vilmar TrevisanEmail author
Original Paper


Let \(m_G(I)\) denote the number of Laplacian eigenvalues of a graph G in an interval I, and let \(\gamma (G)\) denote its domination number. We extend the recent result \(m_G[0,1) \le \gamma (G)\), and show that isolate-free graphs also satisfy \(\gamma (G) \le m_G[2,n]\). In pursuit of better understanding Laplacian eigenvalue distribution, we find applications for these inequalities. We relate these spectral parameters with the approximability of \(\gamma (G)\), showing that \(\frac{\gamma (G)}{m_G[0,1)} \not \in O(\log n)\). However, \(\gamma (G) \le m_G[2, n] \le (c + 1) \gamma (G)\) for c-cyclic graphs, \(c \ge 1\). For trees T, \(\gamma (T) \le m_T[2, n] < 2 \gamma (G)\).


Graph Laplacian eigenvalue Domination number 

Mathematics Subject Classification

05C50 05C69 



David P. Jacobs and Vilmar Trevisan were supported by CNPq Grant 400122/2014-6, Science without Borders, Brazil. Domingos M. Cardoso was partially supported by the Portuguese Foundation for Science and Technology (FCT–Fundação para a Ciência e a Tecnologia), through the CIDMA—Center for Research and Development in Mathematics and Applications, within project UID/MAT/04106/2013. Vilmar Trevisan acknowledges the additional support of CNPq, Grants 409746/2016-9 and 303334/2016-9.


  1. 1.
    Arora, S., Lund, C.: Hardness of approximations. In: Hochbaum, D.S. (ed.) Approximation Algorithms for NP-Hard Problems, pp. 399–446. PWS Publishing Company, Boston (1997)Google Scholar
  2. 2.
    Berge, C.: Graphs and Hypergraphs. North-Holland Publishing Co., Amsterdam, American Elsevier Publishing Co., Inc., New York, 1973, Translated from the French by Edward Minieka, North-Holland Mathematical Library, Vol. 6 (1973)Google Scholar
  3. 3.
    Böhme, T., Mohar, B.: Domination, packing and excluded minors. Electron. J. Combin. 10(9), 6 (2003). (electronic)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Bollobás, B., Cockayne, E.J.: Graph-theoretic parameters concerning domination, independence, and irredundance. J. Graph Theory 3(3), 241–249 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Braga, R.O., Rodrigues, V.M., Trevisan, V.: On the distribution of Laplacian eigenvalues of trees. Discr. Math. 313(21), 2382–2389 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Brand, C., Seifter, N.: Eigenvalues and domination in graphs. Math. Slov. 46(1), 33–39 (1996)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Brešar, B., Dorbec, P., Goddard, W., Hartnell, B.L., Henning, M.A., Klavžar, S., Rall, D.F.: Vizing’s conjecture: a survey and recent results. J. Graph Theory 69(1), 46–76 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Chappell, G.G., Gimbel, J., Hartman, C.: Approximations of the domination number of a graph, preprint (2005)Google Scholar
  9. 9.
    Cockayne, E.J., Goodman, S., Hedetniemi, S.T.: A linear time algorithm for the domination number of a tree. Inf. Proc. Lett. 4(1), 41–44 (1975)CrossRefzbMATHGoogle Scholar
  10. 10.
    Cockayne, E.J., Hedetniemi, S.T.: Toward a theory of domination in graphs. Networks 7, 247–261 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Damaschke, P.: Irredundance number versus domination number. Discr. Math. 89(1), 101–104 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Domke, G.S., Dunbar, J.E., Markus, L.R.: Gallai-type theorems and domination parameters. Discr. Math. 167/168, 237–248 (1997), 15th British Combinatorial Conference (Stirling, 1995)Google Scholar
  13. 13.
    Garey, M.R., Johnson, D.S.: Computers and Intractability. W. H. Freeman and Co., San Francisco, CA (1979) A guide to the theory of NP-completeness, A Series of Books in the Mathematical SciencesGoogle Scholar
  14. 14.
    Grinstead, D.L., Slater, P.J.: Fractional domination and fractional packing in graphs. In: Proceedings of the 20th Southeastern Conference on Combinatorics, Graph Theory, and Computing (Boca Raton, FL, 1989), vol. 71, pp. 153–172 (1990)Google Scholar
  15. 15.
    Grone, R., Merris, R., Sunder, V.S.: The Laplacian spectrum of a graph. SIAM J. Matrix Anal. Appl. 11(2), 218–238 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Hall, F.J., Patel, K., Stewart, M.: Interlacing results on matrices associated with graphs. J. Combin. Math. Combin. Comput. 68, 113–127 (2009)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Haynes, T.W., Hedetniemi, S.T., Slater, P.J.: Fundamentals of Domination in Graphs. Monographs and Textbooks in Pure and Applied Mathematics, vol. 208. Marcel Dekker Inc, New York (1998)zbMATHGoogle Scholar
  18. 18.
    Hedetniemi, S.T., Jacobs, D.P., Trevisan, V.: Domination number and Laplacian eigenvalue distribution. Eur. J. Combin. 53, 66–71 (2016)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Jaeger, F., Payan, C.: Relations du type Nordhaus-Gaddum pour le nombre d’absorption d’un graphe simple. C. R. Acad. Sci. Paris Sér. A B 274, A728–A730 (1972)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. J. Assoc. Comput. Mach. 41(5), 960–981 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Ming, G.J., Wang, T.S.: A relation between the matching number and Laplacian spectrum of a graph. Linear Algebra Appl. 325(1–3), 71–74 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Mohar, B.: The Laplacian spectrum of graphs, Graph theory, combinatorics, and applications. Vol. 2 (Kalamazoo, MI, 1988), Wiley-Intersci. Publ., Wiley, New York, pp. 871–898 (1991)Google Scholar
  23. 23.
    Mohar, B.: Laplace eigenvalues of graphs—a survey. Discr. Math. 109(1-3), 171–183 (1992). Algebraic graph theory (Leibnitz, 1989)Google Scholar
  24. 24.
    Nieminen, J.: Two bounds for the domination number of a graph. J. Inst. Math. Appl. 14, 183–187 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Vizing, V.G.: Some unsolved problems in graph theory. Uspehi Mat. Nauk 23(6(144)), 117–134 (1968)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Xing, R., Zhou, B.: Laplacian and signless Laplacian spectral radii of graphs with fixed domination number. Math. Nachr. 288(4), 476–480 (2015)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Zhou, L., Zhou, B., Zhibin, D.: On the number of Laplacian eigenvalues of trees smaller than two. Taiwan J. Math. 19(1), 65–75 (2015)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Japan KK 2017

Authors and Affiliations

  1. 1.Departamento de MatemáticaUniversidade de AveiroAveiroPortugal
  2. 2.School of ComputingClemson UniversityClemsonUSA
  3. 3.Instituto de MatemáticaUFRGSPorto AlegreBrazil

Personalised recommendations